Kansas, 2001

Hail in Kansas, April 10, 2001

April 10, 2001 · NWS ICT · 18 events in 7 counties and zones

18 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 10, 3:12 AM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Apr 10, 3:12 AM CST, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 AM CDT TUE APR 10 2001

ALTHOUGH THE MAIN CONCERN IS BIG SYSTEM COMING OUT INTO THE PLAINS
LATER TONIGHT...TODAYS FORECAST IS NOT ENTIRELY CUT AND DRY.
MODELS ARE INDICATING THAT FRONTAL BOUNDARY WILL LIFT NORTH TOWARDS
THE KS/NE BORDER BY THIS AFTN. CURRENT SFC WINDS HAVE ALREADY
SHIFTED AROUND TO THE SOUTHEAST AT ICT SO MODELS MAY BE DOING OK.
WITH THE FRONT LIFTING NORTHWARD...DEWPTS WILL SOAR BACK INTO THE
MID 60S ACROSS THE CWA TODAY...SO TEMPS ARE GOING TO BE A MAJOR
CONCERN.  THE CLOUD COVER OF THE AREA THIS MORNING IS STILL RATHER
SCT-BKN...ALTHOUGH IT HAS BEEN INCREASING.  WILL LEAN TOWARDS THE
WARMER MAV NUMBERS AND SLIGHTLY ABOVE ACROSS SOUTHERN SECTIONS WITH
READINGS NEAR 80 TO LOW 80S WITH UPPER 70S ACROSS CEN KS.  SATELLITE
IS INDICATING A WEAK SHORTWAVE MOVING THRU NEW MEXICO WHICH WILL
MOVE ACROSS KS BY LATE MORNING/EARLY AFTERNOON.  IF THERE ARE ENOUGH
BREAKS IN THE CLOUD COVER WE MAY BE ABLE TO GET A FEW STORMS GOING...
HOWEVER MAIN FOCUS SHOULD BE FARTHER NORTH ALONG THE FRONT.

MAIN SHORTWAVE COMES OUT LATE TONIGHT/EARLY WED MORNING...STILL
FEELING DEJA-VU WITH THE STORM SYSTEM LAST FRIDAY.  MAIN
DIFFERENCE WILL BE THAT THIS SYSTEM WILL BE MOVING THROUGH THE CWA A
FEW HOURS LATER.  ALTHOUGH A FEW SUPERCELLS ARE POSSIBLE OUT AHEAD
OF THE MAIN LINE...EXPECT THAT THE MAIN THREAT WILL BE A SQUALL LINE
PUSHING ACROSS THE CWA WITH HIGH WINDS AND HAIL THE MAIN CONCERN.
DRY SLOT WORKS INTO THE AREA BY WED MORNING.  NGM/AVN ARE A LOT
QUICKER AND FARTHER NORTH WITH THE DRY SLOT THAN THE ETA/MESO-ETA.
DRY SLOT WORKS THROUGH THE STATE BY 18Z WED SO ANY WILL KEEP MENTION
OF ANY POPS TO THE MORNING HOURS.

WINDS WILL BE HOWLING SIMILAR TO THE LAST EVENT. WILL GO BREEZY
TODAY...AND THEN WINDY TONIGHT AND THROUGH WED AS 850MB INCREASE TO
AT LEAST 50KTS BOTH TONIGHT AHEAD OF THE MAIN LINE AND ON WED IN THE
DRY SLOT.  SYSTEM IS FORECAST TO RACE OUT OF THE REGION BY WED
EVENING SO WINDS SHOULD BE BACK TO NORMAL AROUND MIDNIGHT.

NOONAN

FCSTID = 15
ICT   80  57  70  43 /  30  80  20   5
HUT   79  55  69  42 /  40  80  20   5
EWK   80  55  70  43 /  40  80  20   5
EQA   80  57  71  43 /  40  80  20   5
WLD   81  57  72  43 /  30  80  20   5
RSL   79  54  67  41 /  40  80  20   5
GBD   80  54  68  41 /  40  80  20   5
SLN   79  54  68  42 /  40  80  20   5
MPR   80  54  69  43 /  40  80  20   5
CFV   82  60  73  45 /  30  80  30  10
CNU   82  60  73  45 /  40  80  30  10
K88   82  60  72  45 /  40  80  30  10

.ICT...NONE.

In the hours before

Special weather statement, Apr 10, 8:55 AM CST, 1 hour 45 minutes before
KSZ067>072-082-083-091>096-098>100-100100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
955 AM CDT TUE APR 10 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

A WARM FRONT EXTENDED FROM SOUTHWEST KANSAS INTO CENTRAL MISSOURI...
AND IS EXPECTED TO LIFT TO THE NORTH INTO SOUTHEAST NEBRASKA BY THIS
AFTERNOON.  TO THE SOUTH OF THE LOW...A DRY LINE EXTENDS SOUTH
ACROSS WESTERN OKLAHOMA INTO THE TEXAS PANHANDLE.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH A
SQUALL LINE SCENARIO DEVELOPING THIS EVENING...AS THE DRYLINE MOVES
EAST ACROSS THE STATE.  THE MAIN THREAT THIS EVENING WILL BE LARGE
HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS BY LATE AFTERNOON...AND ACROSS SOUTHEAST KANSAS THIS EVENING.

BAKER
Special weather statement, Apr 10, 10:15 AM CST, 25 minutes before
KSZ067>072-082-083-091>096-098>100-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1115 AM CDT TUE APR 10 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

A WARM FRONT EXTENDED FROM SOUTHWEST KANSAS INTO CENTRAL MISSOURI...
AND IS EXPECTED TO LIFT TO THE NORTH INTO SOUTHEAST NEBRASKA BY THIS
AFTERNOON.  TO THE SOUTH OF THE LOW...A DRY LINE EXTENDS SOUTH
ACROSS WESTERN OKLAHOMA INTO THE TEXAS PANHANDLE.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH A
SQUALL LINE SCENARIO DEVELOPING THIS EVENING...AS THE DRYLINE MOVES
EAST ACROSS THE STATE.  THE MAIN THREAT THIS EVENING WILL BE LARGE
HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS BY LATE AFTERNOON...AND ACROSS SOUTHEAST KANSAS TTHIS EVENING.

BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Harper

When
April 10, 10:40 AM CST
Where
Harper County, 12 mi W of Anthony
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -98.250

Hail, Sedgwick

When
April 10, 10:42 AM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.700, -97.333

Hail, Kingman

When
April 10, 10:45 AM CST
Where
Kingman County, 3 mi SE of Cunningham
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -98.400

Hail, Kingman

When
April 10, 10:52 AM CST
Where
Kingman County, 3 mi W of Spivey
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.217

Hail, Sedgwick

When
April 10, 10:59 AM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.700, -97.333

Occurred at MacArthur/Oliver intersection.

Hail, Sedgwick

When
April 10, 11:00 AM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.700, -97.333

Occurred at Harry/Edgemoor intersection.

Hail, Sedgwick

When
April 10, 11:00 AM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Occurred at S 47th/Hydraulic intersection.

Hail, Kingman

When
April 10, 11:03 AM CST
Where
Kingman County, Kingman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -98.117

Hail, Sedgwick

When
April 10, 11:05 AM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.700, -97.333

Reported by McConnell AFB.

Hail, Sedgwick

When
April 10, 11:15 AM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Occurred at Pawnee/Oliver intersection.

Hail, Sedgwick

When
April 10, 11:17 AM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred at Kellogg/Dugan interchange.

Hail, Reno

When
April 10, 11:20 AM CST
Where
Reno County, 3 mi NE of Pretty Prairie
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -97.983

Hail, Sedgwick

When
April 10, 11:22 AM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.700, -97.333

Occurred at Ridge/Maple intersection.

Hail, Reno

When
April 10, 11:30 AM CST
Where
Reno County, 4 mi W of Pretty Prairie
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -98.083

Hail, Marion

When
April 10, 11:35 AM CST
Where
Marion County, 8 mi NW of Marion
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.433, -97.117

Hail, Harvey

When
April 10, 11:35 AM CST
Where
Harvey County, Paxton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -97.583

Hail, Harvey

When
April 10, 11:50 AM CST
Where
Harvey County, 1 mi SW of Hesston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -97.450

Hail, McPherson

When
April 10, 12:00 PM CST
Where
McPherson County, 3 mi NW of Conway
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -97.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235631, 5235632, 5235633, 5235634, 5235635, 5235636, 5235637, 5235638, 5235639, 5235640, 5235641, 5235642, 5235643, 5235644, 5235645, 5235646, 5235647, 5235648.